Tornadoes · United States · Michigan · 2013
EF2 tornado, Beecher to Goodrich, Michigan, May 28, 2013
From Beecher to Goodrich, this EF2 tornado ran 5.1 miles across Genesee County on May 28, 2013, touching down at 9:30 PM EDT and reaching 500 yards wide. It killed nobody, and did $225,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mphthis tornado
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF2
- Date
- May 28, 2013
- Touchdown
- 9:30 PM EDT (01:30 UTC)
- Lifted
- 9:41 PM EDT (01:41 UTC)
- On the ground
- 11 minutes
- Path length
- 5.1 miles (8.2 km)
- Path width
- 500 yards (457 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $225,000
- County
- Genesee County
- Touchdown point
- 42.852, -83.773
- Lift-off point
- 42.898, -83.694
- Record number
- 1305281930-01
The damage survey
41 damage points were recorded along this path by NWS DTX, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF2. The highest wind the damage implies is 132 mph.
- Roofs lifted off of older (small to medium) commercial buildings.
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
A warm front spawned 6 tornadoes which impacted Shiawassee and Genesee Counties.
The tornado was rated an EF1 with maximum wind speeds of 105 mph. The maximum path width was 400 yards with a total path length of 2.3 miles. The tornado started at the southern end of Hasselbring Park and continued northeast to around the intersection of Harry Street and Humprey Avenue. The greatest damage occurred along Saginaw Street in between Holtslander and Downey Avenues. There was significant tree damage as well as damage to older commercial buildings of small to medium size.
The tornado was rated EF2 with maximum wind speeds of 115 mph. The maximum path width was 500 yards with a total path length of 5.1 miles. The tornado started along Odell Road south of Linden Road and continued to Fenton Road north of Baldwin Road. The greatest damage occurred along Thompson Road between Fairbanks and Jennings Roads. There was significant damage to homes, including removal of roofs, along with substantial tree damage.
The tornado was rated EF2 with a maximum wind speed of 130 mph. The maximum path width was 300 yards with a total path length of 4.6 miles. The tornado started near the intersection of Vassar Road and Pointe North Drive and continued to State Road near Perry Road. The greatest damage occurred near the intersection of Hegel Gale Roads. A house was nearly destroyed, along with a garage and external storage facilities wrecked.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
24 minutes of warning. NWS DTX issued a tornado warning for this county at 01:06 UTC, 24 minutes before the tornado touched down, in force until 01:30 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 01:06 UTC | 01:30 UTC | Tornado Warning | DTX |
| 01:13 UTC | 02:15 UTC | Tornado Warning | DTX |
| 02:24 UTC | 03:13 UTC | Tornado Warning | DTX |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 01:01 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before the tornado touched down at May 28, 7:14 PM EDT, 2 hours 16 minutes earlier.
Area forecast discussion, May 28, 7:14 PM EDT, 2 hours 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 714 PM EDT TUE MAY 28 2013 .AVIATION... //DISCUSSION... WARM FRONT CURRENTLY LINED UP WEST/EAST BETWEEN THE I-69 AND M-59 CORRIDORS WILL FOCUS SCATTERED CONVECTION THIS EVENING AND TO SOME EXTENT OVERNIGHT AS IT SLOWLY SHIFTS TO THE NORTH/NORTHEAST. BEST COVERAGE OF SHRA/TSRA WILL OCCUR FROM FNT TO MBS WITH LESSER CHANCES PTK/DET AND LITTLE/NO EXPECTATIONS FOR THE I-94 CORRIDOR NOW THAT CONVERGENCE WITH FRONTAL BOUNDARY HAS SHIFTED NORTH. WHILE WIDELY SCATTERED CONVECTIVE ACTIVITY WILL BE POSSIBLE INTO WEDNESDAY...THE COVERAGE WILL BE MINIMAL AS BEST CONVERGENCE ALONG THE WARM FRONT SHIFTS NORTH OF ALL TERMINALS. HENCE...WILL NOT INCLUDE SHRA/TSRA IN FORECASTS BEYOND THIS EVENING. FOR DTW...ASIDE FROM A STRAY SHOWER...CONVECTIVE THREAT HAS SHIFT TO THE NORTH OF DTW THIS EVENING. CIGS AROUND 5KFT WILL BE POSSIBLE AT TIMES WITHIN INCREASED LOW LEVEL MOISTURE WITHIN SOUTHWEST FLOW SOUTH OF THE FRONT AND MINOR FOG...4-6SM...WILL BE POSSIBLE LATE AT NIGHT. //DTW THRESHOLD THREATS... * LOW CONFIDENCE IN CEILINGS AOB 5000 FT THROUGH 04Z THIS EVENING. && .PREV DISCUSSION...ISSUED 330 PM EDT TUE MAY 28 2013 SHORT TERM...TONIGHT A DEEPENING LOW LEVEL MOISTURE PROFILE /DEWPOINTS SOLIDLY IN THE MID 60S/ CONTRIBUTING TO A VERY SLOWLY DESTABILIZING ENVIRONMENT THIS AFTERNOON IN THE WAKE OF MCV SUPPORTED LINEAR SLIGHTLY ELEVATED CONVECTIVE LINE NOW SEEN EXITING TO THE EAST. WEAK WARM AIR ADVECTION ON THE OUTER FRINGE OF THE INTRUDING WARM SECTOR AND MIXED SOUTHWESTERLIES...COMBINED WITH A POCKETS OF THINNING CLOUD COVER...EASING TEMPERATURES INTO THE MID AND UPPER 70S FROM THE I-94 CORRIDOR BACK THROUGH NORTHERN IN/SOUTHWEST LOWER MI. GIVEN THE ELEVATED BOUNDARY LAYER MOISTURE CONTENT...THIS IS SUFFICIENT TOWARD GENERATING UPWARDS OF 1000-1500 J/KG OF MLCAPE ALONG THE NORTHERN EXTENT OF THE EFFECTIVE LOW LEVEL INSTABILITY GRADIENT. CORRIDOR OF DEEPER INSTABILITY TRAILS BACK INTO PORTIONS OF SOUTHWEST ILLINOIS...WHERE A SMALL CONVECTIVE CLUSTER CONTINUES TO LIFT NORTHEAST. MULTIPLE VERY MINOR PERTURBATIONS NOTED ON WATER VAPOR TRANSLATING THROUGH THE DEEPER SOUTHWEST FLOW FROM THE SOUTHERN PLAINS INTO MISSOURI/ILLINOIS. LEAD WAVE LIFTING OFF THE END OF LAKE MICHIGAN AT 19Z. A SOLID LOW LEVEL GRADIENT REMAINS DRAPED ACROSS THIS REGION...MAINTAINING A BELT OF 30-40 KNOT WINDS AT 850 MB. THIS BROADER ASCENT RESULTING IN AN EXPANSION IN SHOWER/EMBEDDED THUNDER COVERAGE ACROSS SOUTHWEST LOWER MI. THE MAIN QUESTION THROUGH THIS EVENING REMAINS WHETHER THE DEGREE OF BOUNDARY LAYER DESTABILIZATION CAN EVER BECOME ADEQUATE ENOUGH TO SUPPORT ANYTHING BEYOND A MORE GENERAL SCATTERED TO NUMEROUS SHOWER/THUNDERSTORM OPPORTUNITY AS THIS FORCING FIELD WORKS ACROSS THE AREA. SHOULD MORE ROBUST DEVELOPMENT OF CONVECTION EMERGE UPSTREAM...THERE WILL REMAIN THE POTENTIAL FOR SOME DEGREE OF UPSCALE GROWTH ALONG THE INSTABILITY GRADIENT AND ON THE FRINGE OF THE EXPANDING MID LEVEL CAP. THIS WILL MAINTAIN AT LEAST AN ISOLATED SEVERE WIND GUST RISK INTO THE LATE EVENING HOURS GIVEN SUFFICIENT DEEP LAYER SHEAR. LONG TERM...WEDNESDAY THROUGH MONDAY UNSETTLED UPPER AIR AND JET STREAM PATTERNS THE NEXT FEW DAYS WILL KEEP A CHANCE OF THUNDERSTORMS IN THE FORECAST FOR THE WORK WEEK. CURRENT WV AND IR SATELLITE IMAGERY SHOWS THE NEXT FEATURE OF INTEREST COMING ONSHORE IN THE NRN CA AND OR COAST IN THE FORM OF A 110KT JET STREAM. AS THIS JET PROGRESSES INLAND...IT WILL SHAPE AN UPPER LEVEL TROUGH OVER THE UPPER MIDWEST THUR TO FRI. THE JET THEN ACCELERATES TO 130KT DURING THE WEEKEND AS IT EXITS EASTERN CANADA. SEVERAL JETLETS WILL INTERACT WITH THE MAIN JET STREAM AND UPPER TROUGHS TO PRODUCE MESOSCALE FEATURES LEADING TO OUR SURFACE WEATHER FORECAST THROUGH DAY 7. TO START WEDNESDAY...THE SRN CWA WILL BE IN THE RIGHT REAR ENTRANCE REGION OF A WEAK JETLET. DESPITE AN UPPER LEVEL RIDGE STABILIZING THE REGION...THERE WILL BE ENOUGH VERTICAL MOTION AND NEAR SATURATION IN THE MID-LEVELS TO CREATE A RAIN AND TSTORM THREAT MUCH OF THE DAY. HIGH TEMPS BOTH WED AND THU WERE DERIVED FROM MIXING THE H8 TEMPS OF 15/17 C RESPECTIVELY TO YIELD 86/88. THERMAL PROFILE SHOWS LIFTED INDICES OF -4 AND -6 WED/THU WITH CAPE VALUES 1500 TO 3000 J/KG DURING PEAK HEATING OF THE RESPECTIVE DAYS. WHILE FORCING FOR WED IS RESTRICTED TO LAKE BREEZES, OUTFLOWS, OR THERMAL LOWS...THURS OFFERS THE EASTERN EDGE OF A FRONTAL BOUNDARY LIFTING INTO MICHIGAN WITH MORE OUTFLOWS ALSO POSSIBLE. THE SURFACE REFLECTION OF THE AFORE MENTIONED UPPER TROUGH OVER THE MIDWEST WILL PLOW THROUGH THE REGION FRI THROUGH SAT NIGHT. THE LOW IS LARGE IN SURFACE AREA WITH HIGH COLUMN RH AND RESULTANT PW NEAR 1.50 INCHES. ONCE THE SFC LOW/FRONT MOVES THROUGH EARLY SUN...THE UPPER TROUGH WILL REMAIN IN PLACE IN THE GREAT LAKES. COLD/DRY AIR ADVECTION THROUGH MONDAY WILL LEAD TO A DROP IN TEMPERATURES AND OUR FIRST PROLONGED DRY SPELL IN A WHILE. MARINE... SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL TRACK ACROSS THE REGION THROUGH TONIGHT AS A MOIST AND UNSTABLE ENVIRONMENT MOVES IN BEHIND A WARM FRONT. WINDS WILL SHIFT TO SOUTHWESTERLY IN THE WAKE OF THIS FRONT. AMPLE MOISTURE ADVECTION ALONG AND IN THE WAKE OF THE SURFACE FRONT MAY PRODUCE EXTENSIVE FOG OVER THE COLDER OPEN WATERS OF LAKE HURON TONIGHT...POSSIBLY LASTING INTO THE DAY WEDNESDAY. SOUTHERLY WINDS AND PERSISTENT MOIST AND UNSTABLE AIR WILL LEAD TO PERIODIC THUNDERSTORM CHANCES INTO THE WEEKEND. && .DTX WATCHES/WARNINGS/ADVISORIES... MI...NONE. LAKE HURON...NONE. LAKE ST CLAIR...NONE. MI WATERS OF LAKE ERIE...NONE. && AVIATION.....DG SHORT TERM...MR LONG TERM....MM MARINE.......MR YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
Hazardous weather outlook, May 28, 7:40 PM EDT, 1 hour 50 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 740 PM EDT TUE MAY 28 2013 MIZ047>049-053>055-060>063-068>070-075-076-082-083-292015- MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER- ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE- 740 PM EDT TUE MAY 28 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MICHIGAN. .DAY ONE...TONIGHT SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TONIGHT. THERE IS A SLIGHT CHANCE OF SEVERE WEATHER WITH THESE THUNDERSTORMS WITH THE HIGHEST PROBABILITY OF SEVERE WEATHER THROUGH 10 PM NORTH OF THE M 59 CORRIDOR. THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 60 MPH AND HAIL TO ONE HALF INCH DIAMETER. AN ISOLATED TORNADO STILL CANNOT BE RULED OUT. ANY THUNDERSTORM WILL BE CAPABLE OF PRODUCING VERY HEAVY RAINFALL AND FREQUENT LIGHTNING. THUNDERSTORMS WILL MOVE TO THE EAST AT 35 MPH. A WARM FRONT SLOWLY LIFTING THROUGH THE REGION TONIGHT WILL BRING INCREASINGLY HUMID CONDITIONS. THE PROXIMITY TO THE SURFACE FRONT AND UPPER LEVEL DISTURBANCES ARRIVING FROM THE WEST WILL LEAD TO PERIODIC THUNDERSTORM DEVELOPMENT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY THROUGH SUNDAY AS A WARM AND HUMID AIRMASS RESIDES OVER THE REGION. MULTIPLE UPPER LEVEL DISTURBANCES TRAVERSING THE REGION WITHIN THIS UNSTABLE AIRMASS WILL PROVIDE THE CHANCES FOR MULTIPLE ROUNDS OF THUNDERSTORMS OVER THE NEXT SEVERAL DAYS. .SPOTTER INFORMATION STATEMENT... DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY. SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING. LCZ422-423-460-LEZ444-LHZ361>363-421-422-441>443-462>464-292015- ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR- MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI- LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT BEYOND 5 NM OFF SHORE- LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM OFF SHORE- LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE- OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI- PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI- PORT SANILAC TO PORT HURON MI- LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE- LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE- LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE- 740 PM EDT TUE MAY 28 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE HURON AND LAKE ST CLAIR. .DAY ONE...TONIGHT SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TONIGHT. THERE IS A SLIGHT CHANCE OF SEVERE WEATHER WITH THESE THUNDERSTORMS. THE HIGHEST PROBABILITY OF SEVERE WEATHER WILL OCCUR THROUGH 10 PM. THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 60 MPH AND HAIL TO ONE HALF INCH DIAMETER. AN ISOLATED TORNADO STILL CANNOT BE RULED OUT. ANY THUNDERSTORM WILL BE CAPABLE OF PRODUCING VERY HEAVY RAINFALL AND FREQUENT LIGHTNING. THUNDERSTORMS WILL MOVE TO THE EAST AT 35 MPH. A WARM FRONT SLOWLY LIFTING THROUGH THE REGION TONIGHT WILL BRING INCREASINGLY HUMID CONDITIONS. THE PROXIMITY TO THE SURFACE FRONT AND UPPER LEVEL DISTURBANCES ARRIVING FROM THE WEST WILL LEAD TO PERIODIC THUNDERSTORM DEVELOPMENT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY THROUGH SUNDAY AS A WARM AND HUMID AIRMASS RESIDES OVER THE REGION. MULTIPLE UPPER LEVEL DISTURBANCES TRAVERSING THE REGION WITHIN THIS UNSTABLE AIRMASS WILL PROVIDE THE CHANCES FOR MULTIPLE ROUNDS OF THUNDERSTORMS OVER THE NEXT SEVERAL DAYS. .SPOTTER INFORMATION STATEMENT... DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY. SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING. MR/DG YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
In the hours before
Special weather statement, May 28, 3:31 PM EDT, 5 hours 59 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 331 PM EDT TUE MAY 28 2013 MIZ069-070-282015- MACOMB-OAKLAND- 331 PM EDT TUE MAY 28 2013 ...SIGNIFICANT WEATHER ADVISORY... AT 328 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR TROY...MOVING EAST AT 45 MPH. ONE HALF INCH DIAMETER HAIL...WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM. * THE THUNDERSTORM WILL BE NEAR... MACOMB TOWNSHIP AND MOUNT CLEMENS BY 345 PM EDT... NEW BALTIMORE BY 355 PM EDT... GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. OROW
Special weather statement, May 28, 8:11 PM EDT, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 811 PM EDT TUE MAY 28 2013 MIZ053-060-061-068-069-290100- GENESEE-LIVINGSTON-OAKLAND-SAGINAW-SHIAWASSEE- 811 PM EDT TUE MAY 28 2013 ...SIGNIFICANT WEATHER ADVISORY... AT 808 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF THUNDERSTORMS ALONG A LINE EXTENDING FROM OWOSSO TO 15 MILES SOUTHWEST OF LAINGSBURG...MOVING EAST AT 35 MPH. PEA SIZE HAIL...WIND GUSTS NEAR 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY DOWNPOURS...ARE LIKELY WITH THESE STORMS. SOME STRENGTHENING IS POSSIBLE THROUGH 900 PM. * THUNDERSTORMS WILL BE NEAR... PERRY AND LENNON BY 820 PM EDT... FLUSHING AND MORRICE BY 825 PM EDT... SWARTZ CREEK BY 830 PM EDT... FLINT BY 835 PM EDT... GAINES BY 840 PM EDT... BURTON AND BYRON BY 845 PM EDT... HOLLY BY 845 PM EDT... DAVISON BY 850 PM EDT... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED. BT
Local storm report, May 28, 8:56 PM EDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
856 PM EDT TUE MAY 28 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0848 PM FUNNEL CLOUD PERRY 42.82N 84.23W
05/28/2013 SHIAWASSEE MI BROADCAST MEDIA
MEDIA REPORTS A BRIEF FUNNEL CLOUD NEAR PERRY.
&&
RKULIKLocal storm report, May 28, 9:08 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
908 PM EDT TUE MAY 28 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0847 PM TSTM WND DMG 4 W PERRY 42.81N 84.31W
05/28/2013 SHIAWASSEE MI AMATEUR RADIO
MULTIPLE TREES AND WIRES DOWNED IN THE 7000 BLOCK OF
LANSING ROAD IN PERRY. POSSIBLE TORNADO DAMAGE.
&&
RKULIKLocal storm report, May 28, 9:18 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
918 PM EDT TUE MAY 28 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0848 PM TSTM WND DMG 4 W PERRY 42.81N 84.30W
05/28/2013 SHIAWASSEE MI AMATEUR RADIO
DOWNED TREE PULLED WIRES FROM HOUSE. POSSIBLE TORNADO
DAMAGE.
0902 PM TORNADO 4 N FLINT 43.08N 83.69W
05/28/2013 GENESEE MI LAW ENFORCEMENT
TORNADO REPORTED ON THE GROUND AT SAGINAW AND CORNELL
ROADS
&&
RKULIKLocal storm report, May 28, 9:30 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
930 PM EDT TUE MAY 28 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0843 PM TSTM WND DMG 2 SW PERRY 42.81N 84.26W
05/28/2013 SHIAWASSEE MI BROADCAST MEDIA
TREES DOWNED ON BEARD ROAD
&&
RKULIKThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Detroit, MI (KDTX), 00:00Z
1.5 hours before the tornado, 30 km from the path. May 29, 2013.
- Mixed-layer CAPE
- 1071 J/kg
- Mixed-layer CIN
- -8 J/kg
- Surface CAPE
- 1089 J/kg
- Mixed-layer LCL
- 621 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 307 m²/s²
- 0-3 km storm-relative helicity
- 431 m²/s²
- Significant tornado parameter
- 1.9
- Supercell composite
- 10.8
- 0-3 km lapse rate
- 5.3 K/km
Detroit, MI (KDTX), 12:00Z
10.5 hours after it, 30 km from the path. May 29, 2013.
- Mixed-layer CAPE
- 554 J/kg
- Mixed-layer CIN
- -55 J/kg
- Surface CAPE
- 56 J/kg
- Mixed-layer LCL
- 805 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 87 m²/s²
- 0-3 km storm-relative helicity
- 145 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.5
- 0-3 km lapse rate
- 5.2 K/km
The surface observations
Flint (FNT), 10 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 23:53 UTC | 71 | 67 | 170° 6 kt | 1009.8 | -RA BR | |
| 00:22 UTC | 71.6 | 66.2 | 0° 0 kt | 1009.8 | TS BR | |
| 00:53 UTC | 70 | 67 | 120° 9 kt | 1008.8 | -TSRA BR | |
| 01:27 UTC | 71.6 | 66.2 | 0° 0 kt | 1009.1 | -RA BR | |
| 01:29 UTC | 71.6 | 66.2 | 110° 3 kt | 1009.1 | VCTS RA BR | |
| 01:53 UTC | 71 | 67 | 0° 0 kt | 1009.5 | ||
| 02:31 UTC | 71.6 | 66.2 | 180° 9 kt | 1009.1 | VCTS | |
| 02:53 UTC | 73 | 67 | 200° 8 kt | 1009.5 | VCTS | |
| 03:09 UTC | 73.4 | 66.2 | 210° 6 kt | 1009.5 |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Detroit radar (KDTX), 29 km away, was scanning. The volume nearest the touchdown began at 01:28 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 00:10 UTC | HEAVY RAIN 1.81 | 2 Nne East Lansing | Ingham, MI | RAINFALL OVER THE PAST 8 HOURS. |
| 00:25 UTC | TSTM WND DMG | 2 Ene Bath | Clinton, MI | STRONG THUNDESTORM WINDS BELOW DOWN SEVERAL TREES ON THE ROAD BY CENTER AND EAST HERBISON ROAD. THE TIME IS BASED ON RADAR IMAGES. |
| 00:43 UTC | TSTM WND DMG | 2 Sw Perry | Shiawassee, MI | TREES DOWNED ON BEARD ROAD |
| 00:47 UTC | TSTM WND DMG | 4 W Perry | Shiawassee, MI | MULTIPLE TREES AND WIRES DOWNED IN THE 7000 BLOCK OF LANSING ROAD IN PERRY. POSSIBLE TORNADO DAMAGE. |
| 00:47 UTC | TORNADO 0 | 4 W Perry | Shiawassee, MI | THE TORNADO WAS RATED EF0 WITH MAXIMUM WINDS TO 75 MPH. PATH WIDTH WAS 50 YARDS...PATH LENGTH 3/4 MILE. THE TORNADO STARTED AT LANSING AND WARNER ROADS. IT FOLLOWED LANSING ROAD AND THEN CROSSED I-69. THE TORNADO ENDED A |
| 00:48 UTC | FUNNEL CLOUD | Perry | Shiawassee, MI | MEDIA REPORTS A BRIEF FUNNEL CLOUD NEAR PERRY. |
| 00:48 UTC | TSTM WND DMG | 4 W Perry | Shiawassee, MI | DOWNED TREE PULLED WIRES FROM HOUSE. POSSIBLE TORNADO DAMAGE. |
| 00:52 UTC | TORNADO 0 | Morrice | Shiawassee, MI | THE TORNADO WAS RATED EF0 WITH MAXIMUM WINDS TO 75 MPH. PATH WIDTH WAS 50 YARDS...PATH LENGTH 1/2 MILE. THE TORNADO STARTED AT BETHEMY CEMETARY AND MOVED NORTHEAST...ENDING AT W BRITTON AND HIDDEN RIDGE ROADS. TREES WERE |
| 00:52 UTC | TORNADO | 3 Ene Perry | Shiawassee, MI | TREES DOWNED |
| 01:01 UTC | TORNADO 1 | 4 N Flint | Genesee, MI | THE TORNADO WAS RATED AN EF1 WITH MAXIMUM WIND SPEEDS OF 105 MPH. THE MAXIMUM PATH WIDTH WAS 300 YARDS WITH A TOTAL PATH LENGTH OF 2.3 MILES. THE TORNADO STARTED AT THE SOUTHERN END OF HASSELBRING PARK AND CONTINUED NORT |
| 01:02 UTC | TORNADO | 4 N Flint | Genesee, MI | TORNADO REPORTED ON THE GROUND AT SAGINAW AND CORNELL ROADS |
| 01:05 UTC | TORNADO | 4 N Flint | Genesee, MI | TREES SHEERED OFF TOP |
| 01:09 UTC | TSTM WND DMG | 5 Se Clio | Genesee, MI | POWER OUT ALONG DORT HIGHWAY FROM I-475 TO STANLEY |
| 01:09 UTC | TORNADO 1 | 3 Nw Byron | Shiawassee, MI | THE TORNADO WAS RATED EF1 WITH MAXIMUM WINDS TO 100 MPH. PATH WIDTH 400 YARDS...PATH LENTH 10 MILES. TORNADO STARTED JUST SOUTH OF THE BRITTON AND GRAND RIVER ROADS INTERSECTION. THE TORNADO MOVED NORTHEAST NEAR THE CITI |
| 01:10 UTC | TORNADO | Byron | Shiawassee, MI | GARAGE, HOUSE AND BARN DAMAGE |
| 01:28 UTC | TSTM WND DMG | 5 Nnw Fenton | Genesee, MI | LARGE TREE LIMBS DOWNED AS WELL AS TREES DOWNED ON THOMPSON ROAD BETWEEN LINDEN AND JENNINGS ROADS. |
| 01:29 UTC | TSTM WND DMG | 5 Se Swartz Creek | Genesee, MI | HOUSE LEVELED ON SOUTH JENNINGS ROAD |
| 01:30 UTC | TORNADO 2 | 5 Nnw Fenton | Genesee, MI | THE TORNADO WAS RATED EF2 WITH MAXIMUM WIND SPEEDS OF 115 MPH. THE MAXIMUM PATH WIDTH WAS 500 YARDS WITH A TOTAL PATH LENGTH 2.8 MILES. THE TORNADO STARTED ALONG ODELL ROAD SOUTH OF LINDEN ROAD AND CONTINUED TO TORREY RO |
| 01:35 UTC | TSTM WND DMG | 5 Wsw Grand Blanc | Genesee, MI | OVER A DOZEN TREES DOWNED ACROSS A QUARTER MILE STRETCH OF BALDWIN ROAD JUST WEST OF FENTON ROAD. POSSIBLE TORNADO DAMAGE. |
| 01:37 UTC | TORNADO | 5 N Fenton | Genesee, MI | BARN COLLAPSE ON TORREY ROAD BETWEEN BALDWIN AND RAY ROADS |
| 01:38 UTC | TORNADO | 4 Sw Grand Blanc | Genesee, MI | BAR COLLAPSED,PEOPLE TRAPPED, EMERGENCY PERSONNEL ON SCENE. |
| 01:54 UTC | TORNADO 2 | 4 E Grand Blanc | Genesee, MI | THE TORNADO WAS RATED EF2 WITH A MAXIMUM WIND SPEED OF 130 MPH. THE MAXIMUM PATH WIDTH WAS 300 YARDS WITH A TOTAL PATH LENGTH OF 4.6 MILES. THE TORNADO STARTED NEAR THE INTERSECTION OF VASSAR ROAD AND POINTE NORTH DRIVE |
| 01:56 UTC | TSTM WND DMG | 4 Ese Grand Blanc | Genesee, MI | TREE DOWNED ACROSS MCCANDLISH ROAD |
| 01:58 UTC | FUNNEL CLOUD | 2 Se Goodrich | Genesee, MI | REPORT OF FUNNEL CLOUD AND DEBRIS ON M15 BETWEEN GREEN AND KIPP ROADS |
| 02:00 UTC | TSTM WND DMG | 1 Ene Goodrich | Genesee, MI | TREES AND WIRES DOWNED ON EAST HEGEL. UNABLE TO GO NORTH TOWARDS ATLAS DUE TO TREES AND WIRES DOWN. PEOPLE REPORTED TRAPPED IN HIGH SCHOOL |
| 02:00 UTC | TORNADO | 1 W Goodrich | Genesee, MI | REPORTS OF SIGNIFICANT DAMAGE TO HOMES NEAR HEGAL AND GALE ROADS. ONE HOME WAS REPORTED LEVELED. |
| 02:00 UTC | TORNADO | 4 E Grand Blanc | Genesee, MI | TORNADO REPORTED ON THE GROUND NEAR GOODRICH HIGH SCHOOL |
| 02:03 UTC | TSTM WND DMG | 3 E Goodrich | Lapeer, MI | HOMES DESTROYED ON HEGEL ROAD. PEOPLE REPORTED TRAPPED IN HOMES. |
| 02:40 UTC | TSTM WND DMG | Goodrich | Genesee, MI | TREE UPROOTED NEAR HILL ROAD EAST OF M15. TIME OF EVENT IS ESTIMATED. |
| 03:45 UTC | HEAVY RAIN 1.61 | Okemos | Ingham, MI | DAILY RAINFALL TOTAL. |
| 04:00 UTC | HEAVY RAIN 1.49 | Pontiac | Oakland, MI | 24 HR TOTAL PONTIAC AIRPORT |
| 04:00 UTC | HEAVY RAIN 2.67 | Flint | Genesee, MI | 24 HR TOTAL FLINT BISHOP AIRPORT |
| 04:21 UTC | HAIL 0.5 | 5 Sw Flint | Genesee, MI | LINDEN AND MILLER ROADS AT THE GENESEE VALLEY MALL |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2013 tornado in MichiganEvery tornado in Michigan since 1950Warnings in force in Michigan nowThe forecast where you are
The other tornadoes of May 28, 2013
24 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| May 28 | 3:08 PM CDT | EF0 | Beaver, OK | 0.8 | 25 | |||
| May 28 | 3:29 PM CDT | EF0 | Beaver, OK | 1.8 | 25 | |||
| May 28 | 4:16 PM CDT | EF3 | Nemaha, KS | 4.4 | 900 | |||
| May 28 | 4:20 PM CDT | EF1 | Nemaha, KS | 0.0 | 50 | |||
| May 28 | 3:23 PM MDT | EF0 | Sioux, NE | 6.3 | 75 | |||
| May 28 | 4:45 PM CDT | EF1 | Nemaha, KS | 0.0 | 50 | |||
| May 28 | 4:05 PM MDT | EF0 | Box Butte, NE | 2.2 | 50 | |||
| May 28 | 5:33 PM CDT | EF0 | Ottawa, KS | 0.0 | 25 | |||
| May 28 | 5:45 PM CDT | EF3 | Ottawa, KS | 2.3 | 1,000 | |||
| May 28 | 7:35 PM EDT | EF1 | Erie, PA | 1.7 | 50 | 5 | $75,000 | |
| May 28 | 6:37 PM CDT | EF0 | Barton, KS | 4.2 | 50 | |||
| May 28 | 6:40 PM CDT | EF0 | Rush, KS | 0.6 | 75 | |||
| May 28 | 6:45 PM CDT | EF0 | Deaf Smith, TX | 2.1 | 75 | |||
| May 28 | 7:53 PM EDT | EF1 | Erie, PA | 17.8 | 150 | 2 | $300,000 | |
| May 28 | 6:13 PM MDT | EF1 | Bennett, SD | 0.1 | 20 | 1 | $100,000 | |
| May 28 | 8:47 PM EDT | EF0 | Shiawassee, MI | 0.7 | 60 | $30,000 | ||
| May 28 | 8:52 PM EDT | EF0 | Shiawassee, MI | 0.5 | 100 | $50,000 | ||
| May 28 | 9:01 PM EDT | EF1 | Genesee, MI | 2.3 | 400 | $100,000 | ||
| May 28 | 9:09 PM EDT | EF1 | Shiawassee, MI | 9.9 | 550 | $110,000 | ||
| May 28 | 8:18 PM CDT | EF0 | Grundy, IL | 1.9 | 20 | $5,000 | ||
| May 28 | 9:25 PM EDT | EF0 | Warren, PA | 2.8 | 50 | $10,000 | ||
| May 28 | 9:54 PM EDT | EF2 | Genesee, MI | 4.6 | 300 | $350,000 | ||
| May 28 | 9:58 PM EDT | EF1 | Warren, PA | 4.2 | 100 | $2,000 | ||
| May 28 | 9:06 PM CDT | EF0 | Deaf Smith, TX | 2.1 | 150 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.